Cancer Home > Marinol Abuse
People who have a history of drug or alcohol abuse may be more likely to abuse Marinol. The medication can be habit-forming -- especially when used at high dosages for an extended period. Once Marinol is stopped, withdrawal symptoms may occur, such as insomnia, irritability, and diarrhea. If you or someone else has a problem with abusing this drug, don't be afraid to seek help from a healthcare provider.
Abusing Marinol: An Overview
Marinol® (dronabinol) is a prescription medication used to treat AIDS-related loss of appetite, as well as nausea and vomiting due to cancer chemotherapy. This drug has a significant potential for abuse and can be habit-forming when used in high doses for long periods.
Because of the potential for abuse, Marinol should be used with caution and under the supervision of a healthcare provider, especially in people with a history of alcohol or drug abuse.
Why Do People Abuse Marinol?Marinol contains the same active component as Cannabis sativa L. (marijuana), a commonly abused substance. People may abuse Marinol because it causes a sense of euphoria, or feeling "high."
Marinol Abuse in Clinical TrialsCannabis abuse has been associated with decreased motivation, problems in thinking, and poor judgment. In clinical trials that lasted up to five months, people using Marinol at standard doses for approved uses did not exhibit signs of abuse or the behavioral consequences associated with cannabis abuse.
However, in one study, people taking high doses of Marinol (210 mg a day) for 12 to 16 days experienced withdrawal symptoms after the medication was stopped. These included:
These symptoms gradually disappeared after a couple of days.